Dose won't last through the night. Am I sick or just crazy? - Methadone / MMT - Part 1

By Dr. Amapola · Sep 2, 2014 · ·
  1. Hi guys & girls.

    Like many people on methadone maintenance therapy (MMT), I've had a real BAD time with this drug. My latest problem is that my dose just doesn't last me through the night, so that when the wee hours of the morning roll-around I'm feeling pretty sick, and I'm wondering why. Here's the story:

    I got on MMT in the first week of 2007, I was 19 and had a bad heroin habit. The doctors and nurses (in their infinite wisdom) gave me 30mg to start, then 40mg the next day, and then a 5mg increase every other day until I hit 165mg! At the time I knew nothing of the commitment I was making to that 165mg dose. To make the story short as possible; after wandering around on that 165mg dose for over two years, often sleeping the day away and feeling even more high than I was on heroin, I decided I wanted to get off of methadone. So I began tapering, and so began my own personal tour of hell.

    I tapered very slow just like everyone told me to. A decrease of no more than 3mg per week, and towards the end of the taper, I was going-down just 1mg every other week. During all that decreasing, I do not ever remember feeling sick until I was at about 45mg, so I slowed the taper even more. When I got to 34mg I was feeling pretty lousy; I wasn't sleeping through the night, and especially when 3am rolled around it was pretty torturous sometimes waiting for the clinic to open at 6am.

    To get me through the the rough times, my doctor put me on a very small dose of Clonidine; one or just one half of a 0.1mg tab each night before bed. That stuff helped me big-time during those six weeks or so when I was really feeling the effects of the big decrease I had just completed. However I kept taking the Clonidine to help me sleep for over a year after that, but I stopped taking it well over a year ago.

    After a few months on 34mg I leveled-out and I felt like "myself" again, but fast-forward almost three years, still on 34mg, something strange started happening; I started feeling dope-sick early in the morning again just like I had whilst tapering, and it intensified to the point where I was beginning to go into withdrawal almost every morning (not fun at all)!! Finally I had to give-up on being on such a small dose as all the nurses, N.P.s, doctors, and fellow patients I asked all said that it was obvious that my dose wasn't holding me through the night. Yet nobody has come up with an explanation as to why I suddenly started feeling withdrawals after being on 34mg for three years. I felt utterly defeated and hopeless, and went back up 10mg to 44mg. That helped for about one week, and now I'm still waking-up early and waiting for the clinic to open.

    My question for the community is: Is there any explanation for why I feel like this after having been sustained on 34 for so long, and now even after an increase of 10mg? Does this sound like a serious medical problem, or could it be that my mind is playing tricks on me? Could it be my diet? Could it be my kidneys or my liver? Has anyone had this happen to them?

    Sorry if I sound rather desperate, but I am. And I would love to hear some opinions from my fellow addicts-in-recovery before I go trekking the two hours to my "primary care" doctor (who knows very little about methadone). The reason I keep coming back to drugs-forum.com is because I've always got great advice and info here before, so fire away and help a brother out!!

Comments

  1. SoozyQ
    Hey Dr A,

    I have posted some advice to you on my thread.

    I would probably suggest that you get checked out in case there is something else going on. Could be as simple as being low on some needed nutrient. Maybe your Dr could run some tests for you. Eat well. Exercise.

    I hear your desperation. But, for me that just makes things worse. I try to keep calm, and let things that don't matter go. But not sure how good I would have been at that at your age.

    Sorry I can't be more help. It does seem strange that a dose that held you for so long, suddenly doesn't. But I'm sure others on here might have more ideas. Try to keep calm, it really does help and keep busy.

    Cheers xxx I'll think on your situation a bit more and see if I can come up with any other suggestions. But you will do this. Believe me, any of us can, it might be hard but there is light at the end of the tunnel xxxxxx
To make a comment simply sign up and become a member!